Michigan, 2021

Damaging Wind in Michigan, June 11, 2021

June 11, 2021 · NWS IWX · 1 event in 1 county or zone

An isolated thunderstorm developed in a weakly sheared, slightly unstable environment in southern Lower Michigan. The Three Rivers airport recorded a 66 mph wind gusts with a collapsing storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An isolated thunderstorm developed in a weakly sheared, slightly unstable environment in southern Lower Michigan. The Three Rivers airport recorded a 66 mph wind gusts with a collapsing storm. No reports of damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 11, 6:22 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 11, 6:22 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
722 PM EDT Fri Jun 11 2021

.SYNOPSIS...
Issued at 1240 PM EDT Fri Jun 11 2021

Hot this afternoon with a low chance of isolated thunderstorms. A
cool front will bring a better chance for storms Saturday
afternoon with heavy downpours and gusty winds. Drier and less
humid weather is ahead for early next week.

&&

.SHORT TERM...(This Afternoon through Saturday)
Issued at 233 PM EDT Fri Jun 11 2021

Isolated diurnally driven convection has been slow to develop so far
this afternoon with an approaching shortwave ridge becoming more
dominant locally. Associated warmer/drier conditions aloft will
lead to a dry/hot remainder of the afternoon for most, though
diurnal instability could be enough to develop an isolated storm
near subtle outflow/lake boundaries late this afternoon. CAMS also
hint at the possibility of central MI convection potentially
drifting south into our far ne IN and sc MI counties this evening.

A series of convectively aided shortwaves will top the shortwave
ridge axis southeast into the area later tonight into Saturday.
Any associated shower activity should struggle to reach our area
tonight into Saturday morning as it outruns any dynamical support.
This likely changes by Saturday afternoon as an associated pre-
frontal outflow, augmented by a Lake MI lake breeze, works east
into the area. Fold over of a the low level thermal ridge with
MLCAPE values pushing 1500-2000j/kg suggest decent chances for
convection in the vicinity of the boundary, and subsequent outflow
boundaries by peak heating. Lacking shear/flow/forcing will
likely once again limit organization/coverage to scattered. Deep
layer shear magnitudes are progged to top out near 20 knots which
should keep the severe threat in check for the most part, though
steeper low level lapse rates could present an isolated wind
damage threat in stronger cores.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 233 PM EDT Fri Jun 11 2021

Less humid air will filter in post-frontal on Sunday with highs
reaching the 80s. Amplification of a Rockies/Plains upper ridge and
downstream eastern conus troughing will allow a potent shortwave and
cold front to drop through the local area on Monday. Poor moisture
return into this fast moving frontal boundary casts doubt on rain
chances. Comfortable temps and humidity levels then become
established in northerly flow for for the middle of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 720 PM EDT Fri Jun 11 2021

VFR conditions through this TAF cycle with a light N/NE flow. Weak
frontal boundary approaching Saturday afternoon will bring a
chance for SH/TSRA to the area. HREF members inconclusive on
coverage of precip so will go with VCSH for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel/Brown
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 11, 2:21 AM EST, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
321 AM EDT Fri Jun 11 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120730-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
321 AM EDT Fri Jun 11 2021 /221 AM CDT Fri Jun 11 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Isolated thunderstorms with brief heavy rain are possible from mid
afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a good chance for thunderstorms Saturday. The storms may be
accompanied with torrential rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-120730-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
321 AM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms with gusty winds are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 11, 7:26 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
826 PM EDT Fri Jun 11 2021

MIZ079-120100-
St. Joseph-
826 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY...

At 825 PM EDT, a strong thunderstorm was located near Three Rivers,
moving south at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sturgis, Three Rivers, Constantine, White Pigeon, Centreville,
Nottawa, Flowerfield, Mendon, Moore Park, Wasepi, Klinger Lake and
Fishers Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 8567 4207 8548 4176 8534 4176 8569
TIME...MOT...LOC 0025Z 352DEG 24KT 4198 8557

HAIL...0.25IN
WIND...30MPH

JAL

The radar

The Northern Indiana radar (KIWX), 68 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
June 11, 7:35 PM EST to 7:36 PM EST
Where
St. Joseph County, Three Rivers Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
41.970, -85.600

The automated weather station at the Three Rivers airport (KHAI) recorded a 66 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967051.